Friday, 23 Oct 2020

People should come off antidepressants slowly, new official guidance states

People coming off antidepressants could benefit from decreasing their dose very slowly to avoid withdrawal effects, new guidance from the Royal College of Psychiatrists says.

The official information, published last week, recognises that many patients suffer adverse effects from stopping medication, such as increased anxiety, dizziness, or the feeling of an electric shock in your arms, legs, or head which is sometimes called ‘zaps’.

In the past, such experiences were seen as rare and often attributed to a relapse of the original depression or other condition being treated.

However, official information is now catching up with what many patients have been describing for years.

In September last year, NICE amended its guidance to recognise that withdrawal symptoms can persist for months or more and be ‘more severe for some patients’.

Previously, it had said that such symptoms were ‘usually mild and self limiting over about one week’.

The RCP said that antidepressant medications such as SSRIs like fluoxetine (Prozac) and sertraline (Zoloft) are usually prescribed for six to twelve months for treating depressive illness but can be prescribed for longer.

While they can help people feel better and in some cases be life-saving, they can come with side effects such as loss of libido or sleeping problems.

In addition, there are few studies into their use longterm, despite half of people using antidepressants in the UK having been been on the medications for more than two years.

They may cause withdrawal symptoms, particularly if stopped too quickly or if someone has been taking them for a long time.

The RCP said: ‘These symptoms are different for everyone and depend on the type of medication. For some, they can be mild and go away relatively quickly, but other people can have more severe symptoms which last much longer.

‘At the moment, there is no way to predict who will get the more serious withdrawal symptoms before they start taking them.’

Dr Adrian James, President of the Royal College of Psychiatrists, said: ‘For people with depression, antidepressants can be a lifeline. Some people experience withdrawal symptoms when trying to come off them, and reducing the dose slowly before stopping, can help.

‘The more we understand about side effects, withdrawal symptoms, and how to reduce them, the more people we will be able to help. That’s why it’s vital to keep engaging patients, researchers and mental health professionals in an open conversation about the benefits and potential harms of antidepressants.’

Symptoms of antidepressant withdrawal

If you have stopped or reduced your dose of antidepressants, you may notice these symptoms:

  • dizziness (this is usually mild, but can be so bad that you can’t stand up without help)
  • anxiety which comes and goes, sometimes in intense ‘surges’
  • difficulty in getting to sleep and vivid or frightening dreams
  • low mood, feeling unable to be interested in or enjoy things
  • a sense of being physically unwell
  • rapidly changing moods
  • anger, sleeplessness, tiredness, loss of co-ordination and headache
  • the feeling of an electric shock in your arms, legs, or head (those are sometimes called ‘zaps’ and turning your head to the side can make them worse)
  • a feeling that things are not real (‘derealisation’), or a feeling that you have ‘cotton wool in your head’
  • difficulty in concentrating
  • suicidal thoughts
  • queasiness
  • a feeling of inner restlessness and inability to stay still (akathisia).

The new guidance stresses that it is not official advice, and that patients should consult with their doctor before reducing their medication.

It says that in most cases, unless the antidepressant itself is causing serious side effects, people should stop taking it over a period of at least a month and perhaps much longer, not in a matter of weeks.

‘Don’t try missing medication on some days,’ it warns, as ‘this will lead to the amount of the drug in your body fluctuating and make withdrawal symptoms more likely’.

People may need to go down to a liquid dose of the medication to get a small enough dose, which will need to be prescribed by a doctor.

One of the authors of the new information was Dr Mark Horowitz, who published a paper in the Lancet last year about the benefits of tapering off antidepressants.

The paper said that earlier guidelines recommended short tapers of medication, of between two weeks and four weeks, down to therapeutic minimum doses, or half-minimum doses, before stopping completely.

But Dr Horowitz said: ‘Studies have shown that these tapers show minimal benefits over abrupt discontinuation, and are often not tolerated by patients.

‘Tapers over a period of months and down to doses much lower than minimum therapeutic doses have shown greater success in reducing withdrawal symptoms.’ 

For those thinking of stopping antidepressants, we took a look at what to expect here and here.

Get in touch with our news team by emailing us at [email protected]

For more stories like this, check our news page.

Source: Read Full Article

Related Posts